Parametric Model Checking Continuous-Time Markov Chains

Authors Catalin-Andrei Ilie, James Ben Worrell

Thumbnail PDF


  • Filesize: 0.54 MB
  • 18 pages

Document Identifiers

Author Details

Catalin-Andrei Ilie
  • Department of Computer Science, University of Bucharest, Romania
James Ben Worrell
  • Department of Computer Science, University of Oxford, UK

Cite AsGet BibTex

Catalin-Andrei Ilie and James Ben Worrell. Parametric Model Checking Continuous-Time Markov Chains. In 27th International Symposium on Temporal Representation and Reasoning (TIME 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 178, pp. 7:1-7:18, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


CSL is a well-known temporal logic for specifying properties of real-time stochastic systems, such as continuous-time Markov chains. We introduce PCSL, an extension of CSL that allows using existentially quantified parameters in timing constraints, and investigate its expressiveness and decidability over properties of continuous-time Markov chains. Assuming Schanuel’s Conjecture, we prove the decidability of model checking the one-parameter fragment of PCSL on continuous-time Markov chains. Technically, the central problem we solve (relying on Schanuel’s Conjecture) is to decide positivity of real-valued exponential polynomial functions on bounded intervals. A second contribution is to give a reduction of the Positivity Problem for matrix exponentials to the PCSL model checking problem, suggesting that it will be difficult to give an unconditional proof of the decidability of model checking PCSL.

Subject Classification

ACM Subject Classification
  • Theory of computation → Logic and verification
  • Theory of computation → Verification by model checking
  • Theory of computation → Random walks and Markov chains
  • Probabilistic Continuous Stochastic Logic
  • Continuous-time Markov Chains
  • model checking
  • Schanuel’s Conjecture
  • positivity problem


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. S Akshay, Timos Antonopoulos, Joël Ouaknine, and James Worrell. Reachability problems for Markov chains. Information Processing Letters, 115(2):155-158, 2015. Google Scholar
  2. Adnan Aziz, Kumud Sanwal, Vigyan Singhal, and Robert Brayton. Model-checking continuous-time Markov chains. ACM Transactions on Computational Logic (TOCL), 1(1):162-170, 2000. Google Scholar
  3. Paul Bell, Jean-Charles Delvenne, Raphael Jungers, and Vincent D. Blondel. The continuous Skolem-Pisot problem: On the complexity of reachability for linear ordinary differential equations. Theoretical Computer Science, 411(40–42):3625-3634, 2010. Google Scholar
  4. Ventsislav Chonev, Joel Ouaknine, and James Worrell. On the Skolem problem for continuous linear dynamical systems. 43rd International Colloquium on Automata, Languages, and Programming (ICALP), pages 100:1-100:13, 2016. Google Scholar
  5. Henri Cohen. A Course in Computational Algebraic Number Theory. Springer, 1993. Google Scholar
  6. Paul M. Cohn. Basic Algebra: Groups, Rings and Fields. Springer, second edition, 2004. Google Scholar
  7. Bettina Just. Integer relations among algebraic numbers. In International Symposium on Mathematical Foundations of Computer Science, pages 314-320. Springer, 1989. Google Scholar
  8. Marta Kwiatkowska, Gethin Norman, and David Parker. PRISM 4.0: Verification of probabilistic real-time systems. Proc. 23rd International Conference on Computer Aided Verification (CAV’11), volume 6806 of LNCS, pages 585-591, Springer, 2011. Google Scholar
  9. Angus Macintyre and Alex J Wilkie. On the decidability of the real exponential field. In (ed. Piergiorgio Odifreddi) Kreiseliana: About and Around Georg Kreisel., 1996. Google Scholar
  10. Ivan Niven. Irrational Numbers. The Mathematical Association of America, fifth edition, 2005. Google Scholar
  11. Paul S Wang. Factoring multivariate polynomials over algebraic number fields. Mathematics of Computation, 30(134):324-336, 1976. Google Scholar
  12. Boris Zilber. Exponential sums equations and the Schanuel conjecture. Journal of the London Mathematical Society, 65(1):27-44, 2002. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail